An unusual presentation of sertraline and trazodone overdose

D. E. Adson, S. Erickson-Birkedahl, M. Kotlyar

Research output: Contribution to journalArticlepeer-review

13 Scopus citations

Abstract

OBJECTIVE: To report an unusual and life-threatening presentation of an overdose of sertraline and trazodone. CASE SUMMARY: A patient with a history of depression ingested sertraline 6000 mg and trazodone 1300 mg in a suicide attempt. Twenty-four hours after antidepressant administration, the patient presented with symptoms of selective serotonin-reuptake inhibitor (SSRI) overdose and serotonin syndrome, and later developed an enlarged tongue consistent with angioedema. A compromised airway resulted and endotracheal intubation was necessary. After intubation, the symptoms subsided and the patient recovered. DISCUSSION: Although SSRIs and trazodone are generally considered to be relatively safe in single-agent overdose, serious delayed reactions can occur, especially if several agents are involved. In this case the patient initially presented with symptoms typical of an SSRI overdose that did not appear to be exceptionally dangerous. Over time, symptoms consistent with angioedema appeared that necessitated intubation. Although previous reports of angioedema have been reported with SSRIs, this is the first report, to our knowledge, of a presentation this severe. CONCLUSIONS: This case demonstrates that overdose with the newer antidepressants can result in unusual and delayed presentations and must be treated with caution.

Original languageEnglish (US)
Pages (from-to)1375-1377
Number of pages3
JournalAnnals of Pharmacotherapy
Volume35
Issue number11
DOIs
StatePublished - Jan 1 2001

Keywords

  • Angioedema
  • Drug overdose
  • Serotonin syndrome
  • Sertraline
  • Trazodone

Fingerprint Dive into the research topics of 'An unusual presentation of sertraline and trazodone overdose'. Together they form a unique fingerprint.

Cite this